Ask a doctor

Silicone and restylane mix?

If I had medical silicone done to cheeks and I need more in one for sure and a touch up in the other is it ok to mix restylane with it

Doctor Answers (4)

Permanent Fillers Can Mean Permanent Problems

+1

Currently there are three major players in the permanent filler field, which include injectable silicone, Artefill and Bioalcamid. Permanent filler materials are of course enticing to the lay public because of the implication that once injected, the results are permanent and the need for further treatment eliminated. 

Unfortunately, age related changes in bone, cartilage and fat in the tissues around the treated area often make further treatments down the road necessary. And, the potential exists for the development of the unhappy scenario that what looks nice today can look dreadful a few years later when those surrounding changes occur. It is also well known that disfiguring bumps, called granulomas, can sometimes develop five, ten, even twenty years later, which are very difficult to treat. At least as importantly, if anything goes wrong or there is an immediate undesirable cosmetic result, permanent means just that--the material cannot be removed or dissolved, sometimes not even with surgery. 

It has also happened that injection of a temporary filler, such as Restylane, or semipermanent into a region that had been previously treated years earlier with a permanent injectable like silicon has resulted in stirring up a hornet's nest by provoking granulomatous nodule formation. For this reason, extreme caution should be exercised when injecting into a region previously treated with permanent injectable implants. Some injectors might even refuse to do so on the premise of not wanting to incur blame for any problems arising in that region from the presence of the permanent material. 

So, the short answer to the question is to seek consultation and treatment by a board certified aesthetic physician with extensive personal experience with injectable fillers and volumizers and, once again, to make sure to proceed with caution.


New York Dermatologic Surgeon
5.0 out of 5 stars 11 reviews

Restylane to top off silicone

+1

Dear Cheeks, I agree with what Dr. Maloney has said about the silicone and we do not know for sure what result might be. However, I have injected Restylane adjacent to other implants and have been lucky to have no problems. If you really need to have more filler you can consider it but proceed slowly with caution and make sure that you have an experienced injector. If you use a HA at least it can be dissolved if need be.

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Silicone and Restylane

+1

Hyaluronic acid products are carefully created and stored at certain ph's. Adding anything to them could potentially alter the chemical makeup of them.

Silicone is not FDA approved as a facial filler, although some doctors use it off label for this purpose. Historically silicone received a bad reputation because some providers used non medical grade silicone and injected too much-large boluses instead of micro droplet. The body's response to the silicone is another potential concern.

Brian Maloney, MD, FACS
Atlanta Facial Plastic Surgeon
3.0 out of 5 stars 4 reviews

You might also like...

Restylane and Silicone

+1

As you may or not be aware, injection of silicone into the face for aesthetic purposes is not FDA approved and not advisable. Although medical grade silicone (Silikon 1000) is a vast improvement over less pure products, the history of and nature of complications with this procedure make it very difficult to recommend. If you aren't having any problems now, will adding Restylane create complications? Nobody knows. Although the Restylane is unlikely to cause problems, it can be dissolved if required. The unknown is whether injection of filler will stimulate an inflammatory response in the area of the previously injected silicone.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.